Wildfire, Gloucester
- When
- March 24, 7:00 AM EST to 3:00 PM EST
- Where
- Gloucester County, Thorofare
- Reported by
- NEWSPAPER
- Coordinates
- 39.717, -75.142 (the zone’s center; the record gives no point)
A wildfire destroyed over 20 acres of brush in West Deptford Township. The drought contributed to the increase in the number of wild and brush fires in Gloucester County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A wildfire destroyed over 20 acres of brush in West Deptford Township. The drought contributed to the increase in the number of wild and brush fires in Gloucester County. Through March 28th, there were 163 brush fires in the county as compared to 76 at the same time in 2001.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 24, 5:22 AM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
522 AM EST SUN MAR 24 2002
UPDATED THE CSTL FCST TO TAKE DOWN SCA FOR SEAS OVR SRN PTN OF CSTL
WATERS.
PREV AFD BLO...
***************************************************************
AS AM RUNNING A BIT LATE...WILL KEEP THE DISCUSSION RELATIVELY
BRIEF. HAVE FAVORED THE ETA OVER THE AVN INSOFAR AS THEY DIFFER. THE
ETA IS LESS ROBUST WITH THE FIRST MID LVL IMPULSE TO MOVE INTO
CONFLUENT FLOW...AND IS A LTL STRONGER TAKING THE SFC COLD FRONT
THROUGH THE FA TONIGHT INTO MON AM. THEREFORE POPS TODAY AND TONIGHT
CONFINED TO NRN ZONES...AND AM EVENTUALLY HITTING FROZEN PCPN A LTL
HARDER FAR N. A MONDAY ADVISORY MAY BE NEEDED FOR AT LEAST THE FAR
NRN ZONES AS THE SECOND SOMEWHAT STRONGER IMPULSE APCHS...AND IF THE
ETA SOUNDINGS ARE CORRECT THERE COULD EVEN BE A PERIOD OF LIGHT FZRA
THERE MONDAY NIGHT. TAKING LIKELY POPS INTO ALL BUT SRN ZONES FOR
MONDAY AND MONDAY NIGHT...AND GOOD CHC S. SOUNDINGS BOTH ETA AND AVN
ARE FOR RA AWAY FROM NRN ZONES.
WE HAVE HAD A HARD TIME DECOUPLING TONIGHT...AND WE ARE RUNNING OUT
OF TIME...SO TEMPS WILL LIKELY START OFF WARMER THAN WE THOUGHT.
WITH THAT IN MIND...HIGH TEMPS TODAY ARE AT OR A LTL ABOVE GUIDANCE.
THEN THE SFC COLD FRONT MOVES THROUGH...WE COOL OFF...AND THEN
TRANSITION INTO A MINIMAL DIURNAL OSCILLATION FOR A BIT. THE
CONFLUENCE ALOFT AND THE STRONG HIGH PRES RIDGE LOOK LIKE A CAD
PATTERN.
FCSTID = 45
MPO 42 29 32 32 / 30 70 80 70
ABE 51 34 38 35 / 20 50 70 70
RDG 52 34 38 35 / 20 50 70 70
PHL 55 38 44 38 / 10 20 60 60
12N 49 31 34 32 / 30 70 80 70
SMQ 52 35 41 37 / 10 20 70 60
TTN 53 36 41 37 / 10 20 70 60
MIV 56 35 45 39 / 10 20 50 50
ACY 53 41 45 42 / 0 10 50 50
ILG 55 38 44 38 / 10 20 60 60
DOV 57 39 46 40 / 0 10 50 50
GED 57 40 46 40 / 0 10 50 50
ESN 57 40 46 40 / 0 10 50 50
.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS SANDY HOOK NJ TO GREAT EGG
INLET NJ...ANZ450>452.
MPD/NJZ001-PAZ054-055-242200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 426 AM EST SUN MAR 24 2002 ...WINTER MAY RETURN AGAIN BEGINNING LATE TONIGHT... A COLD FRONT AND A SERIES OF LOW PRESSURE SYSTEMS MOVING ALONG THE FRONT SHOULD COMBINE TO BRING SOME SNOW...SLEET...AND PERHAPS EVEN SOME LIGHT FREEZING RAIN TO THE SOUTHERN POCONOS AND FAR NORTHWEST NEW JERSEY. SNOW AND SLEET ARE EXPECTED TOWARD DAYBREAK MONDAY... AND THERE IS A POSSIBILITY OF TWO TO FOUR INCHES OF SNOW BY MONDAY NIGHT. BEFORE PRECIPITATION SLACKENS ON MONDAY NIGHT...THERE COULD EVEN BE A PERIOD OF LIGHT FREEZING RAIN. IF THIS SCENARIO PLAYS OUT...TRAVELING CONDITIONS WOULD BE HAZARDOUS ON MONDAY AND MONDAY NIGHT. PLEASE STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...OR LOCAL MEDIA FOR ANY UPDATES OR ADVISORIES THAT MAY BE ISSUED. THE LATEST WEATHER INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT... WWW.NWS.NOAA.GOV/ER/PHI (ALL SMALL CASE). MPD
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286674.